How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. L Your Own Question
Dr. L
Dr. L, Psychologist
Category: Mental Health
Satisfied Customers: 1168
Experience:  Psychologist, Marriage and Family Therapist
Type Your Mental Health Question Here...
Dr. L is online now
A new question is answered every 9 seconds

I am having trouble concentrating while driving. Its hard to

Customer Question

I am having trouble concentrating while driving. Its hard to describe how I feel other than overwhelmed by all the things out the window. I first noticed this happening about a year ago. Also at home I can't seem to focus either. I can be looking at something and not even see it. I assume it is stress but am unsure. Today I lost my phone twice and left me feeling that I need to do something about this. I lost my mother 6 months ago to cancer. I took care of her for a year before that and didn't experience these symptoms.Since then my problem has escalated. I have 2 young children that I take care of full time with few and far between breaks. Praying that it is just stress but I feel it may be something more.

I don't feel depressed. But I am very agitated at times. I've been to a doctor and he gave me a script for celexa tried it and it made my mind race.
Submitted: 3 years ago.
Category: Mental Health
Expert:  JaRee1993 replied 3 years ago.

JaRee1993 :

Hi, my name is JaRee, I am a mental health counselor and would like to help you with this problem if I can. It does sound to me as though you are under a lot of stress which could cause these symptoms. Did you meet with a counselor after your mom died to work through your grief?

JaRee1993 :

Oft times when we lose someone we love, especially if we were their caregiver we need some professional help to assist us not just with the grief, but with the transition of no longer being a caregiver. I also recommend that you find a professional that can assist you with some skills development to decrease the stress you are under. Please let me know if I can further assist you. I will be waiting for your reply. Thank you for contacting Just Answer. Ja`Ree.

JaRee1993 :

Was there something else I can help you with?

Expert:  Dr. L replied 3 years ago.
I would like to help you with your question.

I am sorry for the loss of your mother. I can only imagine how difficult this is as you were not only a daughter, but a careprovider as well.

The symptom you are describing - distraction - is a very common reaction to stress. Your mother's cancer diagnosis, your becoming her careprovider, and then her ultimate death were all stressful events in your life. Your ability to stay focused was compromised by these events and it became more pronounced and more noticeable as the stress mounted.

What often happensunder these circumstances is that your mind is operating on automatic's as if you are not aware of what you are doing or even what you are thinking. Instead..your body is going through the motions of life and your mind is somewhere else. In this aren't concentrating on driving..but rather your mind is wandering outside. You put down your phone without even noticing or thinking about where you have placed it.

One way to think about this is that your thinking process is moving through's not easy to think clearly or normally as the weight of the jello is blocking your way. The distractedness you are experiencing is a result of your brain/thinking process being unable to handle the task of sorting, remembering, forming ideas, making decisions, being logical...because it is mired in jello - jello being stress.

The likely reason the physician prescribed celexa is that he/she was attempting to address the agitation..which he/she interpreted as anxiety. That it made your mind "race" may have been because of the dosage, the fact that your body was still adjusting to it, or perhaps it interacted with another medication you are taking. I suggest that you schedule another visit with the physician for a re-check to better understand what happened and to talk about how to address your feelings of agitation.

It would be important for you to address the stress you are experiencing. Do you know what is stressing you out? One thing to consider is your reaction to your mother's death. That cannot be easy for you and you are still in the early months of grieving. Perhaps you would consider a grief support group. Such groups are a wonderful way to get support, to better understand the grieving process, and to work through your pain. I would also suggest you read
Remembering With Love. Messages of Hope for the First Year of Grieving and Beyond.
This is a bestselling book about grief and I highly recommend it.

Please know that the agitation and distractability you feel are likely situational..meaning they are tied to an event or events..and are unlikely to be permanent. Taking medication, attending a grief support group, lowering your overall stress..are all ways to help resolve these symptoms.

Please let me know if I can be of further help.

Related Mental Health Questions